PEETERS ONLINE JOURNALS
Peeters Online Bibliographies
Peeters Publishers
this issue
  previous article in this issuenext article in this issue  

Document Details :

Title: A Quasi-Interventionist Theory of Mathematical Explanation
Author(s): GIJSBERS, Victor
Journal: Logique et Analyse
Volume: 237    Date: 2017   
Pages: 47-66
DOI: 10.2143/LEA.237.0.3197358

Abstract :
Explanations in mathematics are not yet well understood. I discuss Steiner’s theory of mathematical explanation, then attempt to improve it by assimilating its core intuitions to Woodward’s counterfactual theory of explanation. The theory that results deals successfully with many cases, but it fails to handle certain types of explanatory asymmetry. To fix this, I draw on Woodward’s interventionist theory of causation and develop a quasi-interventionist theory of mathematical explanation. According to this theory, the asymmetry of mathematical explanations is subjective in the sense that it does not depend on the objective structure of mathematics itself; but I argue that this is not a problem, since the same subjectivity can be found in causal explanation.

download article




3.228.11.9.